Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS Albuquerque, NM

October 1, 2019Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Oct 1, 2019, 6:24 AM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2019, 6:24 AM MDT (12:24 UTC)
Expired
Oct 1, 2019, 9:15 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 44 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

144 
WGUS55 KABQ 011224
FFWABQ
NMC009-041-011515-
/O.NEW.KABQ.FF.W.0036.191001T1224Z-191001T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
624 AM MDT Tue Oct 1 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  East central Roosevelt County in east central New Mexico...
  Southeastern Curry County in east central New Mexico...

* Until 915 AM MDT.

* At 621 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Clovis and Cannon Air Force Base vicinity. 
  Urban drainages will likely be inundated with water with flooding 
  in low lying areas and intersections. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Clovis, Farwell, Texico, Cannon Air Force Base, Ranchvale, Portair
  and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

A Flash Flood Warning means that flooding is imminent or occurring.
Avoid low lying areas if you are in the warned area. Take immediate 
precautions to protect life and property.

&&

LAT...LON 3427 10338 3455 10338 3454 10304 3427 10304

$$

Shoemake
1 follow-up statement
694 
WGUS75 KABQ 011340
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
740 AM MDT Tue Oct 1 2019

NMC009-041-011515-
/O.CON.KABQ.FF.W.0036.000000T0000Z-191001T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roosevelt-Curry-
740 AM MDT Tue Oct 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM MDT FOR
EAST CENTRAL ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES...

At 737 AM MDT, Doppler radar indicated heavy rain across the warned 
area, with rainfall amounts ranging from two to over three 
inches. Flash flooding is likely occurring.

Some locations that will experience flooding include...
Clovis, Farwell, Texico, Cannon Air Force Base, Ranchvale, Portair
and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3427 10338 3455 10338 3454 10304 3427 10304

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 5:42 AM MDT, 42 minutes earlier.

Area forecast discussion, Oct 1, 5:42 AM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
542 AM MDT Tue Oct 1 2019

.AVIATION...
12Z TAF CYCLE
A significant plume of subtropical moisture will continue to stream
into much of eastern New Mexico through the early afternoon. A
dryline will remain established, roughly stretching from TCS to ABQ
to AXX and separating rainy and stormy conditions to the east from
the starkly dry conditions to the west of the boundary. Look for
scattered to widespread areas of MVFR to IFR ceilings and visibility
along and east of the central mountain chain through noon. Into the
afternoon the plume of subtropical moisture will nudge eastward, and
rain and thunderstorms should largely shift to the east as well.
Toward late afternoon most areas should be under prevailing VFR
conditions with only isolated reductions in any lingering downpours.
A few stray showers will be possible in far southeastern New Mexico
late tonight with fog also a possibility in the far eastern plains.

52

&&

.PREV DISCUSSION...333 AM MDT Tue Oct 1 2019...
.SYNOPSIS...
Storm coverage has taken a slight break this morning, but an uptick
is expected throughout the late morning hours as remnant moisture
from Tropical Storm Narda moves northward through the eastern parts
of the state. Moderate to locally heavy rainfall is expected across
the southeast third of the state, where 2 to 3 inches have already
fallen and the flash flood threat will be enhanced. Isolated to
scattered thunderstorms can be expected anywhere east of the central
mountain chain this afternoon and evening, but the focus will be in
the far eastern parts of the state. Drier air will begin to push
eastward Wednesday, with isolated to scattered thunderstorms possible
across the southeast. Temperatures will largely remain near to above
normal, with the exception of Wednesday. A cold front will bring
cooler temperatures and increased rain chances on Thursday.

&&

.DISCUSSION...
Convection will continue to fire mainly across the southeast portion
of the state today, as a strong closed upper low over the central
Rockies will draw remnant moisture from Tropical Storm Narda
northward. The heaviest precipitation is expected between 6 am and
noon today, enhancing the flash flood threat where soils are already
saturated. The current forecast aligns nicely with the NAM, which
continuing that track, should shift most convection slowly eastward
by the early evening hours. Forcing is relatively modest for this
event; low- and mid- level lapse rates are also modest, but could
increase and seem to be steepest at the end of the period, with
moderate CAPE values approaching 400-600 J/kg. Storm total
precipitation is still expected to be between 2 and 4 inches, with
locally higher amounts near 5-6 inches. Mainstream rivers (namely the
Pecos River within De Baca and Chaves counties) is a secondary, but
still important threat. Interests along the Pecos should be prepared
for rises from forecast rainfall. It is possible that areas of
patchy fog may exist Tuesday night into Wednesday, but confidence is
on the lower side, as forecast soundings across the east show drier
air at the surface.

By Wednesday, the closed low shifts further east and dry air begins
to move into northern and central portions of the state. Storm
coverage on Wednesday will mainly be confined to southeast portion of
the forecast area. A backdoor cold front will move through eastern
NM Wednesday night, lowering Thursday's temperatures across the state
to near to below normal values across central and eastern portions
of the state. The front will meet up with a moist return flow from
the Gulf of Mexico. That return flow should spark an increase in
shower and thunderstorm activity across much of central and eastern
NM. Additionally, an east canyon wind up to 35 kts will be possible
across portions of the metro area Thursday evening.

By Friday, widespread showers are possible across much of the state.
Models are in good agreement that a drying trend is in sight for the
weekend, keeping temperatures near to above normal across the state.
Another backdoor cold front Sunday could lead to breezy conditions
Sunday afternoon and further lower Monday's daytime highs.

31

&&

.FIRE WEATHER...
Areas of soaking rainfall with periodic thunderstorms are expected
to be fairly widespread over much of east central NM this morning
and through the early afternoon before re-focusing farther east this
evening. A sharp dryline will remain in place, meandering between
the Rio Grande and central mountain chain of NM. Areas to the west
of the dryline, namely locations near and west of the Continental
Divide, will observe very low dewpoints and afternoon RH (10-15%).
While today’s wind speeds will decrease a bit from Monday, a few
areas of breezy to locally windy conditions are still forecast this
afternoon, including high terrain areas west of the Divide where
localized and brief critical fire weather will be possible.
Temperatures will be near average in these western areas with
moderate Haines indices, and this will keep conditions from turning
too critical.

A drier westerly wind aloft will advance farther into NM on
Wednesday, shoving the dryline farther east while also creating a
precipitation reduction and confining it to the far southeast corner
of the forecast area. Moderately breezy conditions will be found in
north central to northeastern zones, but overall wind speeds will be
notably lighter and no critical fire weather is looming for
Wednesday. A backdoor front will invade NM from the northeast on
Thursday, meeting up with moist return flow from the Gulf of Mexico
to ultimately raise rain chances again. Northwestern to north
central zones would likely miss out on the wetting rainfall
potential Thursday, but should observe elevated precipitation
potential into Friday, eliminating fire weather concerns.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for the following zones...
NMZ526-530-531-533>540.

&&
Hazardous weather outlook, Oct 1, 4:16 AM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
416 AM MDT Tue Oct 1 2019

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
416 AM MDT Tue Oct 1 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of flash flooding over portions of
southeastern and east-central New Mexico through this evening. Storms
moving over the same area may produce locally heavy rainfall. Storm
totals are still expected to be between 2 and 4 inches, with locally
higher amounts up to 5-6 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Drier air will move in to western and central portions of the state
Wednesday. However, moist return flow from the Gulf will increase
precipitation chances across the state Thursday and Friday. Storms
may contain frequent lightning, small hail, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

31

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:37 PM MDTSpecial Weather StatementABQ23 min
Sep 30, 6:46 PM MDTAreal Flood AdvisoryABQQuay119 min
Sep 30, 6:51 PM MDTAreal Flood AdvisoryABQChaves114 min
Sep 30, 6:59 PM MDTSevere Thunderstorm WarningABQChaves33 min
Sep 30, 7:16 PM MDTRiver Flood WarningABQChaves47 hr
Sep 30, 7:39 PM MDTSpecial Weather StatementABQCurry36 min
Oct 1, 1:21 AM MDTAreal Flood AdvisoryABQChaves3 hr
Oct 1, 4:18 AM MDTAreal Flood AdvisoryABQCurry, Roosevelt117 min
Oct 1, 6:35 AM MDTAreal Flood AdvisoryABQChaves, Lincoln115 min
Oct 1, 7:48 AM MDTRiver Flood WarningABQChaves55 hr

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.